Chemotherapy and Side Effects
You will be given information detailing the possible side effects specific to the drug(s) that you are being given. The side effects listed below are of a general nature.
Nausea & vomiting (feeling sick)
Not all chemotherapy drugs will make you feel sick or be sick. When we use the ones that do, we always give anti-sickness drugs to try and prevent the problem. Improvements in these drugs in the last few years means that many patients do not feel sick at all, or only have minor problems. If you are given anti-sickness tablets to take for a few days after your treatment, do make sure you take them as prescribed. It is much better to prevent sickness before it starts. If you still feel sick after chemotherapy, let us or your general practitioner know. We can often try another medication that can help.
This depends on the type or combination of drugs that you are having. Many chemotherapy drugs do not cause hair loss, but others can cause hair thinning or even complete hair loss. Your Medical Oncologist and Nurse Specialist will be able to tell you how likely hair loss is with your treatment. If it is to happen, hair loss will usually start about 2-3 weeks after the first treatment, but will always grow back after you have finished your treatment. For some people, the thought of losing their hair temporarily is very upsetting. Some patients use scarves, turbans or colourful hats to help cope until their hair comes back, or if you prefer, we can organise a wig fitting for you.
The most common side effect of chemotherapy is tiredness. This can affect some people more than others. If you do feel tired or lethargic, try to balance getting plenty of rest, while making sure you carry on with some of your usual activities. Do what you feel up to. There are few restrictions on work, sport or sexual activities, though it is common to feel less enthusiastic about these than usual.
It is important that you do not become pregnant or father a child while on chemotherapy as the drugs may damage your unborn child. Chemotherapy often makes you temporarily infertile but this can be unpredictable, so it is very important that you continue to use contraception. Sometimes the infertility is permanent. Men who are concerned about this should ask about sperm storage before treatment starts. Women who are still having periods may notice changes in their normal pattern. Sometimes the periods stop or there may be less blood loss. Fertility will be discussed with your treating team and you can always consult your treating specialist nurse for further information and support.
Patients often tell us that chemotherapy gives them a strange taste in their mouth. Sometimes food may seem tasteless and it is quite common for tea and coffee to taste different. This is temporary and your taste will return to normal. You can try mints or peppermints to help take away the temporary taste in your mouth caused by the chemotherapy.
Chemotherapy can make your mouth more sensitive and it may become sore or infected. Some people find that they have mouth ulcers. Regular brushing with a soft toothbrush and fluoride toothpaste after meals and before going to bed is very important and is the best way to prevent infection. It is also recommended that you regularly rinse with a basic salt water mouthwash. This can be easily prepared at home. Please avoid all mouthwashes/rinses containing alcohol. If your mouth does become sore, please discuss this with your doctor or nurse. It is also a good idea to go for a checkup at your dentist before you start your chemotherapy.
Altered bowel habit
The drugs may affect your bowel causing either diarrhoea or constipation. Please tell your doctor or specialist nurse if this becomes a problem, don’t suffer in silence as it is usually very easy to resolve.
There are few restrictions on what you can eat and drink while on chemotherapy. A ‘little of what you fancy’ when you fancy it is always a good policy. Alcohol is generally also allowed in moderation but do check with your pharmacist or specialist nurse first.
Phlebitis (sore veins)
Some drugs have to be injected very carefully into your veins otherwise they may cause damage to your skin (extravasation injury). This is why the nurse takes such care with the injections. You may experience some discomfort and hardening of a vein which has been used, but if you develop severe pain and redness at an injection site contact the chemotherapy nurse.
Last Modified: Friday, 23 November 2018